Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 324, NWS Springfield, MO

September 30, 1998Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 30, 1998, 2:13 AM CDT for Dade County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 2:13 AM CDT (07:13 UTC)
Expired
Sep 30, 1998, 3:00 AM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Dade County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 300713 RRA
SVRSGF
MOC057-300800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 AM CDT WED SEP 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 300 AM CDT

* AT 212 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF PENNIES.  THIS STORM WAS LOCATED FROM A MILFORD TO GOLDEN
  CITY LINE OR 18 MILES WEST OF GREENFIELD AND WAS MOVING EAST-SOUTHEAST
  30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  SYLVANIA BY 220 AM
  LOCKWOOD BY 230 AM
  GREENFIE8LD BY 240 AM

IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE
PRODUCING TORRENTIAL RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR
NO ADVANCED NOTICE.  SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.


CR/AF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:45 PM CDT, 11 hours 28 minutes earlier.

Area forecast discussion, Sep 29, 2:45 PM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT TUE SEP 29 1998

THE CURRENT SFC ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING FROM
SOUTHWEST IOWA INTO NORTHERN KANSAS.  THIS BOUNDARY IS EXPECTED TO
SAG SOUTH INTO CNTRL MO LATER TODAY.  THE 850 MB THETA-E AXIS IS
EXPECTED JUST SOUTH OF THE FRONTAL BOUNDARY ORIENTED ALONG AN
EAST-WEST AXIS OVER THE AREA.  WITH THE HEATING OF THE DAY...HIGH
INSTABILITIES ARE EXPECTED WITH CAPES OF AROUND 3000 J/KG POSSIBLE.
SOME LOW LVL MSTR CONVERGENCE IS EXPECTED ALONG THE FRONTAL BOUNDARY
LATER TODAY AND TONIGHT WHICH IN CONJUNCTION WITH EXPECTED LOW LVL
MSTR AND INSTABILITY SHOULD PROVIDE A CHANCE FOR AT LEAST SCATTERED
THUNDERSTORMS.  THUNDERSTORMS CURRENTLY OVR NORTH CNTRL KANSAS HAVE
DEVELOPED ALONG THE FRONTAL BOUNDARY.  FEEL THAT ADDITIONAL
THUNDERSTORM DEVELOPMENT IS POSSIBLE WEST AND NORTHWEST OF OUR
FORECAST AREA TODAY AND THAT FAVORABLE STEERING WINDS MAY BRING
THESE STORMS INTO OUR FORECAST AREA LATER TONIGHT.  THE FRONTAL
BOUNDARY IS EXPECTED TO MOVE BACK NORTH LATER TONIGHT AND WEDNESDAY
MORNING...HOWEVER AS THE UPR RIDGE BUILDS INTO THE NORTHERN HIGH
PLAINS ON WEDNESDAY...ASSOCIATED SFC PRESSURE RISES WILL PUSH THE
COLD FRONT COMPLETELY THROUGH THE FORECAST AREA WEDNESDAY EVENING.
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS POSSIBLE ALONG THE
FRONTAL BOUNDARY THROUGH THE PERIOD.  MUCH COOLER TEMPS EXPECTED TO
MOVE INTO THE AREA WEDNESDAY NIGHT WITH HIGH TEMPS POSSIBLY 20
DEGREES COOLER ON THURSDAY OVR THE AREA.

EXTENDED...
THE MRF STILL PROGS THE UPR LOW OF THE SOUTHWEST UNITED STATES TO
MOVE INTO THE CENTRAL PLAINS FRIDAY INTO SATURDAY.  THUS...WILL
CONTINUE WITH CHANCE POPS IN THE EXTENDED.

RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY)

CENTRAL MO...
.TONIGHT...PARTLY CLOUDY WITH A 30 SCATTERED SHOWERS OR
THUNDERSTORMS.  LOW 60 TO 65.  LIGHT SOUTHWEST WIND.  THE CHANCE OF
RAIN 30 PERCENT.

SE KS...SW EXTREME SW MO...SOUTH CENTRAL MO
.TONIGHT...PARTLY CLOUDY WITH A 30 SCATTERED SHOWERS OR
THUNDERSTORMS.  LOW 65 TO 70.  LIGHT SOUTHWEST WIND.  THE CHANCE OF
RAIN 30 PERCENT.

CCF
SGF BB 066/089 055/066 053 10333
JLN BB 066/088 059/070 055 10333

VESPER

In the hours before

Special weather statement, Sep 29, 8:55 PM CDT, 5 hours 18 minutes before
KSZ073-097-101-300245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT TUE SEP 29 1998

A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 3AM...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

INCLUDING THE TOWNS OF...

PITTSBURG         FORT SCOTT        COLUMBUS

SEVERE THUNDERSTORM WATCH NUMBER 851 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 853 UNTIL 3 AM.

A STATIONARY FRONT WILL INTERACT WITH STRONG LOW LEVEL WINDS TO
PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER MOST OF CENTRAL AND
EASTERN KANSAS INTO THE EARLY MORNING HOURS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

SHUMWAY
Special weather statement, Sep 29, 8:55 PM CDT, 5 hours 18 minutes before
KSZ073-097-101-300245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT TUE SEP 29 1998

A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 3AM...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

INCLUDING THE TOWNS OF...

PITTSBURG         FORT SCOTT        COLUMBUS

SEVERE THUNDERSTORM WATCH NUMBER 851 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 853 UNTIL 3 AM.

A STATIONARY FRONT WILL INTERACT WITH STRONG LOW LEVEL WINDS TO
PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER MOST OF CENTRAL AND
EASTERN KANSAS INTO THE EARLY MORNING HOURS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 1:36 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon49 min
Sep 30, 2:39 AM CDTSevere Thunderstorm WarningSGFLawrence46 min
Sep 30, 3:22 AM CDTSevere Thunderstorm WarningSGFChristian, Stone48 min
Sep 30, 3:43 AM CDTSevere Thunderstorm WarningSGFMaries, Miller67 min
Sep 30, 4:07 AM CDTFlash Flood WarningSGFBarton, Dade3 hr
Sep 30, 4:17 AM CDTFlash Flood WarningSGFMaries, Miller4 hr
Sep 30, 4:49 AM CDTSevere Thunderstorm WarningSGFPhelps66 min
Sep 30, 10:21 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster34 min
Sep 30, 10:55 AM CDTSevere Thunderstorm WarningSGFWebster, Wright65 min
Sep 30, 11:19 AM CDTSevere Thunderstorm WarningSGFDouglas56 min
Sep 30, 11:41 AM CDTSevere Thunderstorm WarningSGFTexas49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.